Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

July 10, 2018Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Jul 10, 2018, 2:32 PM EDT for Jefferson County, New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2018, 2:32 PM EDT (18:32 UTC)
Expired
Jul 10, 2018, 3:30 PM EDT
In force
58 min
Issued by
NWS Buffalo, NY

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 50 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS81 KBUF 101832
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
232 PM EDT TUE JUL 10 2018

NYZ007-101930-
Jefferson-
232 PM EDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON COUNTY...

At 232 PM EDT, a strong thunderstorm was located 15 miles northwest
of Cedar Point State Park, or 36 miles northwest of Watertown, moving
southeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fort Drum, Carthage, West Carthage, Clayton, Herrings, Redwood, Kring
Point State Park, Wellesley Island State Park, Cedar Point State Park
and Black River.

This includes Interstate 81 between exits 49 and 52.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4440 7583 4439 7584 4422 7545 4411 7554
      4407 7548 4406 7550 4401 7550 4401 7555
      4397 7555 4397 7560 4395 7564 4420 7628
      4422 7619 4424 7617 4429 7615 4430 7610
      4435 7601 4435 7595 4440 7586
TIME...MOT...LOC 1832Z 296DEG 35KT 4438 7636 

$$

Church

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 10, 10:52 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 10, 10:52 AM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1052 AM EDT Tue Jul 10 2018

.SYNOPSIS...
A weak cold front will cross the area through midday, followed by a
high pressure system. With the exception of a few showers today
across interior portions of New York, this will result in mainly dry
weather and slightly above normal temperatures for the rest of the
work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weakly forced and moisture-starved cold front continues to slide
southeastward across the forecast area this morning, oriented from
near Dunkirk to Canandaigua to Syracuse. A few scattered showers
will accompany the frontal passage, with not everyone seeing rain as
it passes. Northwest winds have are already observed behind the
front across the Niagara Frontier so any showers chances have been
removed from the forecast there. A weak secondary boundary can be
seen in visible satellite imagery across southeast Ontario province,
which will move through the North Country by midday and early
afternoon. This may spark a second round of widely scattered showers
with some rumbles of thunder possible there.

Clearing is expected behind the cold front this afternoon and
evening. Slightly cooler air will filter into the forecast area
behind the cold front. High temperatures will range from the low to
mid 80s today.

An area of high pressure will build into the Great Lakes tonight
resulting in dry conditions. Mid-level clouds may increase late
tonight as a trailing shortwave trough moves across the forecast
area. Low temperatures in the 50s expected tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
High pressure over Ontario coupled with upper ridging will produce
dry weather through Thursday. Temperatures will top out in the upper
80s each day, but humidity will remain in check thanks to dew
points in the upper 40s and 50s.

High pressure will slide off the New England coast Thursday night
and Friday. Meanwhile a shortwave will approach the Great Lakes
region with a weak associated cold frontal boundary reaching
southern Ontario province late Friday. There is a slight chance of a
shower or thunderstorm along lake breezes Friday afternoon, but
otherwise the dry weather pattern will continue through the end of
the work week. It will be slightly warmer and more moist with dew
points rising to the upper 50s and highs on Friday in the lower 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
The tail of a weak frontal boundary will drop across the Eastern
Great Lakes region later Friday night and Saturday. Little forcing
along the front will continue the continuity of slight chance to
chance pops Friday night and into Saturday. Greatest chances for a
shower or thunderstorm will be east of Lake Ontario Friday night
which will lie closer to the passing shortwave, and then Saturday
along lake breeze boundaries across WNY.

An upper level ridge will build back across the region later
Saturday and through Monday. This will hold back any lake breeze
showers...with high temperatures climbing into the 80s, and possibly
around 90F through the Lake Plain and Genesee Valley Sunday and
Monday. Humidity will build through the weekend such that by Monday
rather uncomfortable levels of humidity will be found (dewpoints in
the mid to upper 60s).

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Widespread VFR conditions will prevail today and tonight. A weak
cold front continues across the forecast area through midday. This
front will possibly bring a shower to JHW/ART however it will mainly
be marked by some scattered mid-level clouds through early
afternoon, and wind shift to the northwest. High pressure will move
into the region tonight.

Outlook...

Wednesday through Friday...VFR.
Saturday...VFR except locally MVFR in showers/thunderstorms.

&&

.MARINE...
A weak cold front will cross Lakes Erie and Ontario as well as the
Saint Lawrence Valley this morning. Southwest flow will be replaced
by weak northwesterly flow in its wake. Wave heights will diminish
through today. Northeast winds pick up on the waters late tonight
and will result in waves increasing to 2-3 feet.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Church/HSK
NEAR TERM...Church/HSK
SHORT TERM...Apffel/TMA
LONG TERM...Thomas
AVIATION...Church/HSK
MARINE...HSK
Hazardous weather outlook, Jul 10, 4:13 AM EDT, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
413 AM EDT Tue Jul 10 2018

NYZ001>008-010>014-019>021-085-110815-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
413 AM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-110815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
413 AM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 10, 2:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
232 PM EDT TUE JUL 10 2018

NYZ007-101930-
Jefferson-
232 PM EDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON COUNTY...

At 232 PM EDT, a strong thunderstorm was located 15 miles northwest
of Cedar Point State Park, or 36 miles northwest of Watertown, moving
southeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fort Drum, Carthage, West Carthage, Clayton, Herrings, Redwood, Kring
Point State Park, Wellesley Island State Park, Cedar Point State Park
and Black River.

This includes Interstate 81 between exits 49 and 52.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4440 7583 4439 7584 4422 7545 4411 7554
      4407 7548 4406 7550 4401 7550 4401 7555
      4397 7555 4397 7560 4395 7564 4420 7628
      4422 7619 4424 7617 4429 7615 4430 7610
      4435 7601 4435 7595 4440 7586
TIME...MOT...LOC 1832Z 296DEG 35KT 4438 7636

Church

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:28 PM EDTSpecial Marine WarningBUF62 min
Jul 10, 3:50 PM EDTSpecial Weather StatementBUFJefferson25 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.